Arizona, 2011

Dust Storm in Arizona, August 25, 2011

August 25, 2011 · NWS TWC · 1 event in 1 county or zone

Thunderstorm winds produced an area of blowing dust across southern Pinal County that resulted in a deadly traffic accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$150,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Thunderstorm winds produced an area of blowing dust across southern Pinal County that resulted in a deadly traffic accident.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 25, 1:55 PM MST, 4 hours 5 minutes earlier.

Area forecast discussion, Aug 25, 1:55 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST THU AUG 25 2011

.SYNOPSIS...EXPECT A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS TO
CONTINUE INTO NEXT WEEK.

&&

.DISCUSSION...VISIBLE SATELLITE IMAGERY SHOWS THE REMNANTS OF THE
MCV MOVING OVER THE CENTER OF MY FORECAST AREA WITH CLOUDINESS
ERODING IN THE PROCESS. THIS SYSTEM MAY BE HELPING TO SUPPRESS
ACTIVITY TODAY. VISIBLE IMAGERY SHOWS A PRETTY NICE CUMULUS FIELD
THAT HAS RECENTLY DEVELOPED OVER THE HIGHER TERRAIN OF EAST CENTRAL
ARIZONA AND WEST CENTRAL NEW MEXICO...INCLUDING MY PORTION OF THE
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES. HOWEVER...OVER THE
REMAINDER OF MY FORECAST AREA THERE IS A DISTINCT LACK OF CUMULUS
WITH THE EXCEPTION OF SOME DEVELOPMENT OVER GRAHAM AND COCHISE
COUNTIES.

RADAR IS DETECTING ISOLATED THUNDERSTORMS ALONG THE MOGOLLON RIM AND
THE WHITE MOUNTAINS WITH ALL OF THE ACTIVITY MOVING TO THE
NORTHWEST. A NEW CELL RECENTLY POPPED UP OVER SOUTH CENTRAL COCHISE
COUNTY. BASED ON RECENT SATELLITE AND RADAR TRENDS WILL LIKELY TRIM
BACK THE POP FORECAST FOR THIS EVENING TO MAINLY ISOLATED ACTIVITY
OVER THE CENTRAL AND EASTERN DESERTS/VALLEYS AND LOW END SCATTERED
COVERAGE FOR THE MOUNTAIN TOPS. WILL WAIT FOR ABOUT ANOTHER HOUR OR
SO TO SEE HOW SATELLITE/RADAR TRENDS ARE GOING BEFORE MAKING MY
FINAL DECISION.

MODELS ARE INDICATING THAT THE ORIENTATION OF THE HIGH WILL BE SUCH
THAT IT WILL USHER IN DRIER AIR FROM THE EAST/SOUTHEAST OVER THE
WEEKEND AND EARLY NEXT WEEK AS THE HIGH WILL BE IN THE GENERAL
VICINITY OF THE AZ/NM BORDER. AS A RESULT...THE MODEL POP GUIDANCE
FROM BOTH THE NAM AND GFS IS ONLY SHOWING ISOLATED TYPE POPS THROUGH
SATURDAY NIGHT AND THE GFS IS SHOWING THE SAME THROUGH MONDAY.
THEREAFTER...THE GFS 24 HOUR POP FORECAST HAS NEARLY 30 PERCENT POP
THROUGH THURSDAY AS THE MODELS SHOW THE MOISTURE RETURNING DUE TO
THE ORIENTATION OF THE HIGH.

HIGHS WILL GENERALLY BE AROUND 5 TO 8 DEGS ABOVE NORMAL FRIDAY
THROUGH MONDAY...THEN 3 TO 5 DEGS ABOVE NORMAL THROUGH THURSDAY.
LOWS WILL BE AROUND 5 TO 7 DEGS ABOVE NORMAL EACH DAY.

&&

.AVIATION...ISOLD TO SCT TSRA/SHRA DEVELOPING AND CONTINUING THRU
AROUND 26/06Z. SCT-BKN CLOUDS AT 9-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS THRU THIS EVENING. AFT 26/06Z EXPECT
ISOLD TO SCT TSRA/SHRA ACTIVITY TO DISSIPATE WITH FEW-SCT CLOUDS AT
10-15K FT THROUGH 18Z FRIDAY. SURFACE WINDS TO REMAIN LIGHT
OVERNIGHT WITH TYPICAL DIURNAL TRENDS THROUGH 18Z. AVIATION
DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS INTO
EARLY NEXT WEEK. NORMAL DIURNAL WIND TRENDS WILL OCCUR...EXCEPT
STRONG AND GUSTY WINDS NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 25, 1:02 PM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
102 PM MST THU AUG 25 2011

AZZ510>515-260600-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
102 PM MST THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THROUGH TONIGHT.
PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER RECENT BURN AREAS CAN
RESULT IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR MAINLY IN THE
AFTERNOON AND EVENING. PLEASE NOTE THAT EVEN MODERATE RAINFALL OVER
RECENT BURN AREAS CAN RESULT IN FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ503-504-506>509-260600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTHEAST PINAL COUNTY-UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
102 PM MST THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS MAINLY DURING THE LATE AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

THERE WILL BE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-505-260600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
SOUTH CENTRAL PINAL COUNTY-
102 PM MST THU AUG 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY FOR
THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY.

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, South Central Pinal County

When
August 25, 6:00 PM MST
Where
South Central Pinal County forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
32.904, -111.345 (the zone’s center; the record gives no point)

A fiery ten vehicle accident killed an infant and closed westbound lanes of Interstate 10 near Red Rock. The cause of the accident was zero visibility due to a dust storm. The infant was in a car seat in the backseat of a car that apparently slowed down when it entered the dust and was struck in the rear by a semi-tractor trailer. The driver also received serious injuries and an older child who was a passenger received minor injuries. Both were transported to the hospital. Westbound lanes remained closed for several hours following the accident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Dust Storm, South Central Pinal County2011-08-250FemaleVehicle/Towed TrailerIndirect

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343974.